Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

Prescribed with Sulfameth. Allergic to Amoxicillan, Metronidozle, and Clyndamycin. Is this the right medication?

User rating for this question
Very Good
Answered by

Critical Care Specialist
Practicing since : 1992
Answered : 1607 Questions
I was just prescribed Sulfameth/Trimeth DS. I am allergic to Amoxicillan, Metronidozle, Clyndamycin, and erythromycin. I am "scared" to take this medication as I have read that it is a sulfonamide and so is erythromycin. What antibiotic can I take that won't kill me?? I was taking erythromycin for 3 days and I stopped yesterday when I took my dose and became dizzy and lightheaded and felt like my blood pressure dropped. I have not taken another dose since. Should I continue with the erythormycin?
Posted Fri, 16 Aug 2013 in General Health
Answered by Dr. Sadiq Mughal 2 hours later
Hi thanks for writing to us.
At the outset I would say you have not mentioned for what infection you are taking antibiotics. Yes sulfameth/trimeth DS is basically sulfonamide.But sulfonamides and erythromycin are not same drug and even XXXXXXX not belong to same group of drugs .Sulfonamides are basically Para amino benzoic acid and trimethoprim is diaminopyrimidine derivative,where as erythromycin is basically Macrolides and contains macrocyclic lactone ring with attached sugar. Both drugs are structurally different. If you’re allergic to one you can take another. Even if it is considered your also allergic to sulfonamides, there are large numbers of antibiotics which you can take like quinolones (norfloxicin,ciprofloxicillin and many more) and cephalosporins (cephalexin,cefotaxime and many more).
As you have also developed allergic reaction to erythromycin you can take sulfamet/trimeth DS,as I explained above they are not same drug.
Hope this answers your question.
Let me know if you have any more queries.
Take care.
Dr Sadiq.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor